Georgia, 2008

Damaging Winds in Georgia, February 6, 2008

February 6, 2008 · NWS FFC · 8 events in 8 counties and zones

This was the first significant severe weather outbreak for north and central Georgia within the new year. The pattern was similar to previous strong systems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

This was the first significant severe weather outbreak for north and central Georgia within the new year. The pattern was similar to previous strong systems. Namely, a strong pacific-based cold front associated with a deep closed upper low rotating negatively through the lower Mississippi valley into the Ohio Valley. While this event was a major severe weather outbreak for the western Tennessee Valley region, the timing of the system into Georgia during the early morning hours and the loss of the stronger dynamics as the system lifted to the northwest of the area, resulted in minimal severe weather across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 6, 5:32 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 6, 5:32 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 AM EST WED FEB 6 2008

.UPDATE...
TORNADO WATCH NUMBER 46 FOR NORTHWEST GEORGIA HAS JUST BEEN ISSUED.
IT IS VALID THROUGH 11AM EST.

&&

.PREV DISCUSSION... /ISSUED 530 AM EST WED FEB 6 2008/

SHORT TERM /TODAY THROUGH FRIDAY/...
CURRENT RADAR/SATELLITE LOOP SHOWS STRONG FRONTAL SYSTEM MOVING
THROUGH MS AND INTO AL AT THE MOMENT. THIS FRONT SHOULD BE ENTERING
NW GA BY 10-11Z. ALL MODELS IN GOOD AGREEMENT ON EVOLUTION OF SYSTEM
AND HAVE FINALLY COME INTO GOOD AGREEMENT ON THE TIMING. THE MAIN
SURFACE LOW CENTER HAS MOVED NE INTO THE OH RIVER VALLEY AND IS
EXPECTED TO CONTINUE MOVING NE THROUGH TONIGHT. AS IT MOVES
NORTHEASTWARD IT WILL PULL MOST OF THE BETTER DYNAMICS AND
INSTABILITIES WITH IT. THIS WILL ALLOW THE FRONT AS IT REACHES GA TO
WEAKEN SOME (AS THE MODELS ARE INDICATING)...BUT IT WILL STILL BE
QUITE POTENT. THIS FRONT IS EXPECTED TO BE IN THE ATL AREA BY
15-16Z...AND CSG-MCN-AGS BY 18Z-00Z. BASICALLY ALL OF NORTH AND
CENTRAL GEORGIA WILL SEE SHRA/TSRA AT SOME POINT IN THE DAY. THERE
IS STILL A LOW LEVEL JET (50-60KT AT 850MB) ASSOCIATED WITH THIS
SYSTEM THAT WILL MOVE ACROSS THE STATE WITH THE COLD FRONT. WITH
SHOWERS AND THUNDERSTORMS MIXING DOWN SOME OF THESE STRONG WINDS THE
MAIN FOCUS TODAY WILL BE DAMAGING WIND GUST. AS THIS FRONT ENTERS
THE STATE IT WILL ENCOUNTER A WARM MOIST ATMOSPHERE (CURRENT TEMPS
IN THE 60S WITH DEWPOINTS IN THE 50S) THAT IS CONDUCIVE TO
THUNDERSTORM ACTIVITY. CAPES EXPECTED IN THE 200-400 RANGE AND LIS
OF -1 TO -2 BY 12Z. ALL IN ALL A WEAK SQUALL LINE WILL REACH THE NW
PART OF THE CWA 10Z-12Z...CONTINUING TO DIMINISH 12Z-18Z AS IT
PROGRESSES TOWARD ATL-AHN...AND THEN REACHING CSG-MCN-AGS IN THE
18Z-00Z. AS THE FRONT CONTINUES EASTWARD THE POTENTIAL REMAINS FOR
ACTIVITY TO INCREASE ACROSS SE AREAS DURING THE AFTERNOON/EVENING
WITH A MORE FAVORABLE SFC ENVIRONMENT...BUT DECREASING DYNAMICS MAY
LIMIT REDEVELOPMENT. WILL CONTINUE WITH THE WIND ADVISORY THROUGH
00Z THU ACROSS NE GA. ONCE THIS SYSTEM FINALLY EXITS THE CWA BY 06Z
THU A WEAK RIDGE BEGINS BUILDING IN ACROSS THE REGION. THIS RIDGE
KEEPS GA PRECIP FREE THROUGH FRI WITH TEMPS AT OR SLIGHTLY ABOVE
SEASONAL NORMS.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE RIDGE WEAKENS AND MOVES EAST SAT ALLOWING A DRY COLD FRONT TO
MOVE SOUTH THROUGH THE STATE. THIS DRY FRONT WILL JUST USHER IN A
REINFORCING SHOT OFF COLD AIR FOR THE WEEKEND. A MUCH STRONGER RIDGE
BUILDS IN FROM THE NORTHERN PLAINS SUN AND DOMINATES THE PATTERN
THROUGH THE BEGINNING OF NEXT WEEK.

AVIATION...
COLD FRONT WITH SHOWERS/THUNDERSTORMS PUSHING TOWARD GA. SOME
THUNDERSTORMS MAY BE SEVERE THIS MORNING WITH DAMAGING WINDS. EXPECT
MVFR CEILINGS THROUGH THE MORNING AS STRONG LOW LEVEL WINDS BRING
MOISTURE NORTHWARD INTO THE STATE. SOME LOCAL AREAS OF IFR ARE
POSSIBLE UNTIL AROUND 13Z. VISIBILITY GENERALLY 6SM OR GREATER
EXCEPT IN SHOWERS/THUNDERSTORMS. WINDS SOUTH TO SOUTHWEST 10 TO
15KT WITH SOME GUSTS TO 25KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  36  60  35  62 / 100  10   0   0   0
ATLANTA         69  35  54  35  61 / 100   5   0   0   0
BLAIRSVILLE     62  33  54  31  56 / 100   0   0   5   0
CARTERSVILLE    64  35  53  28  59 / 100   0   0   0   0
COLUMBUS        68  36  61  35  66 / 100   5   0   0   0
GAINESVILLE     65  35  55  35  60 / 100   5   0   0   0
MACON           72  36  62  31  66 / 100  20   0   0   0
ROME            61  38  57  30  61 / 100   0   0   5   0
PEACHTREE CITY  67  35  58  31  61 / 100   5   0   0   0
VIDALIA         79  44  64  33  67 /  70  70   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: FANNIN...GILMER...LUMPKIN...TOWNS...UNION...WHITE.

&&

01
Hazardous weather outlook, Feb 6, 7:25 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 AM EST WED FEB 6 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
725 AM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW SEVERE THUNDERSTORMS ARE EXPECTED OVER NORTHWEST GEORGIA THIS
MORNING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
REMAINDER OF NORTH AND CENTRAL GEORGIA THROUGH THIS AFTERNOON.

.SYNOPSIS...
STRONG LOW PRESSURE OVER THE OHIO VALLEY WILL CONTINUE TO MOVE
NORTHEASTWARD TODAY...PULLING A COLD FRONT THROUGH GEORGIA. THE
FRONT WILL ENTER THE NORTHWEST CORNER OF GEORGIA JUST BEFORE
SUNRISE. A FEW STRONG TO SEVERE THUNDERSTORMS WILL ACCOMPANY THE
FRONT ACROSS NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE ISOLATED TORNADOES...AND STRONG DAMAGING
WINDS.

.DISCUSSION...
SOUTHWESTERLY WINDS ALOFT WILL REMAIN STRONG TODAY AHEAD OF AN
UPPER LEVEL LOW MOVING INTO THE MID MISSISSIPPI VALLEY. THIS WARM
MOIST FLOW WILL PROVIDE THE ENVIRONMENT FOR A FEW SEVERE
THUNDERSTORMS ACROSS NORTHWEST GEORGIA THIS MORNING...AND SPREADING
INTO THE STATE DURING THE AFTERNOON. MOST OF THE STRONG DYNAMICS
WILL LIFT TO THE NORTH...HOWEVER NORTHWEST GEORGIA WILL BE ON THE
SOUTHERN END OF THE MOST UNSTABLE AIR. ISOLATED TORNADOES ARE
POSSIBLE THIS MORNING OVER NORTHWEST GEORGIA. THE MOST FAVORABLE
AREA FOR SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM
BUCHANAN TO CARTERSVILLE TO ELLIJAY TO BLUE RIDGE UNTIL AROUND NOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS MORNING ACROSS NORTHWEST
GEORGIA.

In the hours before

Local storm report, Feb 6, 7:27 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
727 AM EST WED FEB 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     4 W TRENTON             34.87N 85.58W
02/06/2008                   DADE               GA   EMERGENCY MNGR

            TWO TREES WERE DOWN NEAR HIGHWAY 136.

&&

MGRIESIN

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
February 6, 8:30 AM EST to 8:55 AM EST
Where
Walker County, 2 mi N of Chickamauga to Villanow
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.899, -85.300

The Walker County Emergency Manager reported that two trees were down in the Villanow area and a couple more north of Chickamauga.

Thunderstorm Wind, Muscogee

When
February 6, 10:30 AM EST to 10:40 AM EST
Where
Muscogee County, 3 mi NNW of Green Is Hills to 4 mi NNW of Green Is Hills
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.540, -85.000

The Muscogee County 911 Center reported that three trees and a couple of power lines were down on the north side of Green Island Hills near Standing Boy Road and Stillwater Road.

Thunderstorm Wind, Butts

When
February 6, 10:57 AM EST to 11:00 AM EST
Where
Butts County, 5 mi WSW of Jackson to 6 mi WSW of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.272, -84.050

The Butts County Emergency Management Director reported that 10 trees were down across the western part of the county. In addition, a car was blown off an on-ramp while trying to enter Interstate-75 in the far western part of the county.

Thunderstorm Wind, Baldwin

When
February 6, 12:10 PM EST to 12:11 PM EST
Where
Baldwin County, Sinclair Lake
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.180, -83.250

WMAZ Television of Macon reported that a tin roof was blown off a boat house on Lake Sinclair.

Thunderstorm Wind, Sumter

When
February 6, 1:19 PM EST to 1:24 PM EST
Where
Sumter County, 6 mi N of Desoto to Desoto
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.037, -84.070

The Americus Times Recorder reported that numerous trees and power lines were down in the eastern part of the county across DeSoto Seed Farm Road, Foster Ball Road, and at the intersection of Georgia Highways 27 and 195.

Thunderstorm Wind, Crisp

When
February 6, 1:59 PM EST to 2:05 PM EST
Where
Crisp County, 3 mi W of Coney to 1 mi N of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.950, -83.931

The Crisp County Emergency Management Director reported that six trees were down in the western part of the county from the Lake Blackshear area west of Coney to the northwest part of the county near Drayton Road. Drayton Road was blocked because of downed trees. One tree was also down on U.S. 41 about one mile north of Cordele.

Thunderstorm Wind, Laurens

When
February 6, 2:30 PM EST to 2:35 PM EST
Where
Laurens County, Dexter to Rentz
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.430, -83.050

The public reported that a roof was blown off a barn on Collins Road. The Laurens County 911 Center reported that five trees were down between Dexter and Rentz.

Thunderstorm Wind, Dodge

When
February 6, 2:50 PM EST to 3:00 PM EST
Where
Dodge County, 2 mi SW of Eastman to 1 mi S of Eastman
Measured
43 kt (49 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
32.179, -83.204

The Dodge County Emergency Management Director reported that a couple of large pecan trees were blown down just south of Eastman. One tree landed on a truck and another on a mobile home causing considerable damage to the property. An amateur radio operator reported that a couple of trees were down off Rock Springs Road south of U.S. Highway 341.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78359, 78364, 78653, 78650, 82249, 78642, 78604, 78605.